Missouri, 2018

Hail and Damaging Wind in Missouri, May 20, 2018

May 20, 2018 · NWS PAH · 2 events in 1 county or zone

Along and ahead of a cold front moving eastward across southeast Missouri into southern Illinois, thunderstorms developed. Strong heating rapidly destabilized the air mass, with mixed-layer capes in excess of 3000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Along and ahead of a cold front moving eastward across southeast Missouri into southern Illinois, thunderstorms developed. Strong heating rapidly destabilized the air mass, with mixed-layer capes in excess of 3000 j/kg. Weak winds aloft limited the potential for sustained severe storms. A pulse-type severe storm produced isolated wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 2:10 PM CST, 15 minutes earlier.

Area forecast discussion, May 20, 2:10 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
310 PM CDT Sun May 20 2018

.SHORT TERM...(Tonight through Tuesday night)
Issued at 312 PM CDT Sun May 20 2018

Main convective line moving through southern Illinois and the delta
region of west Kentucky being supported by 2500-5000 j2/kg2 LAPS
surface based CAPE stretching from the Mississippi River near New
Madrid, then arcing northeast into northwest Kentucky south of
HEHR and KOWB at 20z. Updraft/cold pool flow balance is episodic
with parts of the line seeing gust front extension ahead of the
line.

Cleared a few counties from Severe Thunderstorm Watch behind the
line of thunderstorms. There will be a few hours of boundary
layer stabilization before the flow returns southerly across the
area, priming the pump for later tonight into Monday over western
sections of southeast Missouri and southwest Illinois.

Although there is some timing issues for the resumption of new
showers and thunderstorms behind the current line of convection,
both the RAP and CMC model guidance suggest new convection will
fire back further west into Missouri and slowly work east back
into our area overnight and during the day on Monday. Channeled
vorticity in the southwest flow aloft will help to maintain
periodic lines of showers and thunderstorms from Monday night into
Tuesday, with the main activity shifting east with the front.

.LONG TERM...(Wednesday through Sunday)
Issued at 312 PM CDT Sun May 20 2018

Fairly high confidence of an unseasonably warm pattern Wednesday
through Friday with little if any precipitation coverage most of the
time. A nearly stationary mid/upper level high pressure ridge will
be the main weather influence through the lower and mid MS River
Valley through that time frame, with little low level
forcing/triggers. Expect daily highs well into the 80s each
afternoon. Temps will cool back into the 60s at night.

As we head into next weekend, a system over the northern Gulf of
Mexico is expected to drift slowly north into the southern Gulf
Coast states. At the same time, a mid level trof and associated weak
surface front should be working east/southeast toward the Ms River
and lower OH river Valleys. This would lead to increasing
shower/thunderstorm chances on Saturday into Sunday, especially
during the heat of the day. Conditions should also remain quite warm
and humid through the weekend. It will be interesting to see how
well, if any, the two systems can merge into one deep elongated trof
by that time.

&&

.AVIATION...
Issued at 100 PM CDT Sun May 20 2018

Due to uncertainty on coverage of storms today through Monday
morning, kept with conditional (TEMPO) groups of MVFR ceilings and
visibilities associated with thunderstorm activity. Most cloud
bases associated with the thunderstorm activity has remained above
2kft agl. Outside of thunderstorm activity, keep ceilings in VFR
category through the forecast period for all of the WFO PAH TAF
sites.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...GM
AVIATION...Smith
Hazardous weather outlook, May 20, 11:07 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1207 pm CDT Sun May 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1207 pm CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

The Storm Prediction Center in Norman Oklahoma has placed part of
southeast Missouri, southern Illinois, and the Purchase area of west
Kentucky in a Slight Risk of Severe Storms. Damaging winds and hail
will be the primary hazards, with locally heavy rain and lightning
secondary hazards as well.

The Slight Risk area stretches from Doniphan and Piedmont Missouri
in the west, Lithium Missouri, Waltonville, Benton, and Harrisburg
Illinois to the north, then down to Paducah and Mayfield Kentucky to
the east.

A Marginal Risk of severe storms covers the remainder of the Quad
State region this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will continue Monday, especially in the
afternoon and early evening. Once again, a few of the strongest
storms could produce hail and strong gusty winds.

Daily chances of thunderstorms are expected Tuesday through
Saturday. Locally heavy rain and lightning will be the primary
concerns during this period. The probability of widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however spotters are
encouraged to monitor the latest severe weather outlooks.

MY/RST

In the hours before

Special weather statement, May 20, 12:35 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT Sun May 20 2018

ILZ075>077-080>094-KYZ001>009-MOZ076-086-087-100-109>112-114-
202045-
JEFFERSON-WAYNE IL-EDWARDS-PERRY IL-FRANKLIN-HAMILTON-WHITE-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE,
MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA,
GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN,
CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND,
BENTON, MURRAY, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON,
PIEDMONT, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
135 PM CDT Sun May 20 2018

...Special Weather Statement...

At 135 pm, a band of strong thunderstorms extended from just west
of West Frankfort to the Cape Girardeau area, southwest to near
Bloomfield. Movement of the activity was east 15 to 20 mph.

As the storms continue east, some of the stronger storms may
produce hail up to dime size and gusty winds in excess of 40
mph across portions of southern Illinois and southeast Missouri.
A few storms may increase in intensity and require a warning
through mid afternoon.

A Severe Thunderstorm Watch remains in effect for much of the area
through 8 pm. Continue to monitor weather conditions through the
afternoon.
Local storm report, May 20, 1:45 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             MARION                  37.73N 88.94W
05/20/2018  E0.88 INCH       WILLIAMSON         IL   PUBLIC

&&

DWS
Special weather statement, May 20, 1:50 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
250 PM CDT SUN MAY 20 2018

ILZ085-086-202015-
Saline IL-Williamson IL-
250 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILLIAMSON AND WESTERN
SALINE COUNTIES UNTIL 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsburg, or 10 miles east of Marion, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrisburg, Galatia, Pittsburg, Carrier Mills, Raleigh, Stonefort and
Muddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southern Illinois.

LAT...LON 3761 8883 3779 8887 3788 8851 3761 8846
TIME...MOT...LOC 1949Z 260DEG 14KT 3771 8876

DAVEB
Local storm report, May 20, 2:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             CARRIER MILLS           37.69N 88.63W
05/20/2018  M0.88 INCH       SALINE             IL   LAW ENFORCEMENT

&&

DWS

The radar

The Paducah radar (KPAH), 107 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, New Madrid

When
May 20, 2:25 PM CST
Where
New Madrid County, 2 mi N of Portageville
Measured
1 in hail
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.459, -89.700

Thunderstorm Wind, New Madrid

When
May 20, 2:25 PM CST
Where
New Madrid County, 2 mi N of Portageville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.459, -89.700

Trees were damaged with the storms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751097, 751098.